Missouri, 2013

Flash Flood and Hail in Missouri, June 22 to 23, 2013

June 22 to 23, 2013 · NWS SGF · 8 events in 3 counties and zones

Isolated afternoon pulse storms produced a few reports of damaging winds and isolated large hail along with heavy rainfall which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated afternoon pulse storms produced a few reports of damaging winds and isolated large hail along with heavy rainfall which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT SAT JUN 22 2013

.MESOSCALE DISCUSSION...
ISSUED AT 3 PM CDT SAT JUN 22 2013

ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED MAINLY ACROSS
THE EASTERN OZARKS OF SOUTH CENTRAL MISSOURI THIS AFTERNOON...AND
ESPECIALLY ALONG AND JUST EAST OF HIGHWAY 63.

THIS CONVECTION HAD DEVELOPED WITHIN AN AXIS OF MODEST LOW LEVEL
CONVERGENCE AND RICHER PRECIPITABLE WATER VALUES OVER 1.5 INCHES.
A SHEAR AXIS TRANSLATING EASTWARD ACROSS THE REGION THROUGH THE
UPPER RIDGE MAY ALSO BE AIDING DEVELOPMENT.

CANNOT RULE OUT A COUPLE OF MARGINALLY SEVERE STORMS WITH STRONG
WIND GUSTS GIVEN THETA E DIFFERENTIAL OF ABOUT 25 DEGREES C. A
LIMITED RISK FOR LOCALIZED DAMAGING WIND WAS INCLUDED IN THE
LATEST HAZARDOUS WEATHER OUTLOOK.

WILL ALSO HAVE TO MONITOR FOR LOCALLY HEAVY RAINFALL GIVEN THE
SLOW MOVEMENT AND TRAINING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 255 PM CDT SAT JUN 22 2013

TYPICAL SUMMER TIME PATTERN WILL PREVAIL THE REMAINDER OF THE
WEEKEND.

THE ISOLATED THUNDERSTORMS THAT HAVE DEVELOPED THIS AFTERNOON
WILL DISSIPATE WITH THE LOSS OF DAYTIME HEATING.

WILL LIKELY SEE A REPEAT OF ISOLATED DIURNALLY DRIVEN CONVECTION
ACROSS THE EASTERN OZARKS AND FAR SOUTHERN MISSOURI WITHIN AXIS OF
HIGH PRECIPITABLE WATER VALUES AND COOLER MID LEVEL TEMPERATURES.

OTHERWISE ANOTHER SEASONABLY HOT AND HUMID DAY IS IN STORE
WITH HEAT INDEX VALUES REACHING THE MIDDLE 90S TO NEAR 100
DEGREES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 255 PM CDT SAT JUN 22 2013

OUR REGION WILL REMAIN UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE
INTO EARLY AND MIDDLE PART OF NEXT WEEK. 500 MB HEIGHTS WILL BUILD
AS THE UPPER RIDGE BUILDS AMPLIFIES AND BECOMES CENTERED OVER THE
CENTRAL ROCKIES. THIS WILL HELP NUDGE HIGH TEMPERATURES A BIT
HIGHER INTO THE LOWER AND MIDDLE 90S. AFTERNOON HEAT INDEX VALUES
WILL REACH THE MIDDLE 90S TO NEAR 100 DEGREES THROUGH MID WEEK.

AN ISOLATED AFTERNOON THUNDERSTORM CANNOT BE RULED OUT MAINLY
ACROSS SOUTH CENTRAL MISSOURI THROUGH MID WEEK BUT COVERAGE WILL
BE VERY LOCALIZED. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
INCREASE THURSDAY AND FRIDAY AS A FRONT PUSHES SOUTHWARD ALONG THE
EASTERN PERIPHERY OF THE UPPER RIDGE. THIS WILL BRING COOLER
TEMPERATURES WITH A DRIER AIR MASS POSSIBLY MAKING ITS WAY INTO THE
REGION BY NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1210 PM CDT SAT JUN 22 2013

FOR THE KSGF...KJLN AND KBBG TAFS...DIURNAL CUMULUS CLOUDS WILL
CONTINUE TO DEVELOP THIS AFTERNOON AND THEN DISSIPATE QUICKLY AFTER
SUNSET. THERE COULD BE AN ISOLATED THUNDERSTORM OR TWO ACROSS
SOUTHERN MISSOURI THIS AFTERNOON...BUT THE BETTER POTENTIAL SHOULD
REMAIN SOUTH AND EAST OF THE AREA. THERE IS SLIGHTLY DRIER AIR
ACROSS THE REGION THAN YESTERDAY SO COVERAGE WILL BE VERY
SPARES WITH MOST AREAS REMAIN DRY...THEREFORE CONFIDENCE IS TOO
LOW TO INCLUDE IN THIS TAF PACKAGE. SOUTHERLY WINDS WILL GUST UP
TO 20KT THIS AFTERNOON AND WILL THEN WEAKEN THIS EVENING INTO THE
OVERNIGHT HOURS. WINDS WILL THEN PICK BACK UP AND BE GUSTY AGAIN
BY LATE SUNDAY MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...WISE
Hazardous weather outlook, Jun 22, 1:58 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT SAT JUN 22 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
258 PM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL
  MISSOURI AND THE EASTERN OZARKS THROUGH EARLY THIS EVENING
  MAINLY SOUTHEAST OF A LINE FROM CASSVILLE TO VIENNA. THE STORMS
  WILL BE MOST NUMEROUS ALONG AND EAST OF HIGHWAY 63.

  THE STRONGER STORMS WILL PRODUCE HEAVY RAINFALL...FREQUENT
  LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLY SMALL HAIL.

  AN ISOLATED SEVERE STORM WITH WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE ACROSS THE EASTERN OZARKS.

  HEAT INDEX VALUES WILL RANGE FROM THE MIDDLE 90S TO NEAR 100
  DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON
  ACROSS SOUTH CENTRAL MISSOURI.

  A BETTER CHANCE OF THUNDERSTORMS WILL DEVELOP THURSDAY AND
  FRIDAY.

  HEAT INDEX VALUES WILL GENERALLY RANGE FROM THE MIDDLE 90S TO
  NEAR 100 DEGREES ON AN AFTERNOON BASIS THROUGH THE MIDDLE OF
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 154 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 22, 2:52 PM CST
Where
Texas County, 1.1 mi E of Summersville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -91.660

The Karr Kare and convenience store in Summersville had customers report several trees down along a highway near the community.

Thunderstorm Wind, Howell

When
June 22, 4:14 PM CST
Where
Howell County, 1.77 mi NE of Siloam Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.820, -92.060

Howell County 911 relayed to the NWS that there was a downed tree across Highway 14 in western Howell County.

Thunderstorm Wind, Howell

When
June 22, 4:29 PM CST
Where
Howell County, West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.730, -91.850

A microburst hit the western side of West Plains. Trees and power lines were down across the parking lot at Crossroads convenience store.

Thunderstorm Wind, Howell

When
June 22, 4:29 PM CST
Where
Howell County, 1.49 mi SSW of West Plains Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.730, -91.880

A roof was blown off a building.

Thunderstorm Wind, Howell

When
June 22, 4:29 PM CST
Where
Howell County, 1.77 mi SW of West Plains Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.730, -91.890

Several power lines and large trees were down on the west side of West Plains.

Thunderstorm Wind, Howell

When
June 22, 4:29 PM CST
Where
Howell County, 0.89 mi SW of West Plains Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.740, -91.880

A large tree was down near Highway CC and Country Club Drive via a report from Twitter.

Flash Flood, Howell

When
June 22, 6:00 PM CST to 7:00 PM CST
Where
Howell County, West Plains to 0.12 mi N of West Plains
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.730, -91.850

Excessive rainfall over the city of West Plains caused flash flooding of numerous roads. The police chief mentioned that the the drainage system was not able to handle the high rainfall rates.

Hail, Maries

When
June 23, 4:22 PM CST
Where
Maries County, 4.15 mi N of Vienna
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -91.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447864, 447866, 447867, 447868, 447869, 447870, 447862, 447871.